JOURNAL ARTICLE

Ethylene glycol poisoning presenting with a falsely elevated lactate level

Sandra Verelst, Pieter Vermeersch, Koen Desmet
Clinical Toxicology 2009, 47 (3): 236-8
19016054
Early diagnosis of ethylene glycol poisoning is crucial in order to prevent morbidity and mortality. However, diagnosis can sometimes be delayed because of the false elevation of lactate in some chemistry analyzers as a result of the interference of glycolate, a metabolite of ethylene glycol. We present a case of ethylene glycol poisoning presenting with a falsely elevated lactate level on a blood gas analyzer in the emergency department. Given the fact that nowadays there is a marked increase in use of point-of-care analyzers, one should be aware of possible false readings since they use different methods of measuring compared with clinical chemistry analyzers. On the other hand, measuring a "lactate gap" using two different technologies, only one of which is sensitive to glycolate, could be a clinically efficient way to make the diagnosis of advanced ethylene glycol poisoning in the emergency department or other critical care setting.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
19016054
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"